Alert archive / North Carolina / River Flood Warnings in 2017
River Flood Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Apr 24, 2017, 5:04 AM EDT for Surry County, Yadkin County, North Carolina. It took effect at Apr 24, 2017, 5:16 AM EDT. It was in force for 29 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2017, 5:04 AM EDT (09:04 UTC)
- In effect from
- Apr 24, 2017, 5:16 AM EDT
- Expired
- Apr 25, 2017, 10:03 AM EDT
- In force
- 29 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yadkin River at Elkin (ELKN7). The gauge peaked at 19.59 ft at Apr 24, 2017, 9:00 AM EDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02112250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
406
WGUS41 KRNK 240904
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EDT Mon Apr 24 2017
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in North Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
Heavy rainfall of 2 to 5 inches over the past several days will cause mainly minor flooding along the Yadkin River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
NCC171-197-242104-
/O.NEW.KRNK.FL.W.0009.170424T0916Z-170425T1403Z/
/ELKN7.1.ER.170424T0916Z.170424T1800Z.170425T0203Z.NO/
504 AM EDT Mon Apr 24 2017
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Yadkin River At Elkin
* from early this morning until Tuesday morning
* At 04AM Monday the stage was 17.1 feet.
* Flood Stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and
continue to rise to near 20.4 feet by this afternoon.The river will
fall below flood stage by tonight.
* Impact...at 18.5 feet...Rockford Road near Rockford floods.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$
pc2 follow-up statements
539
WGUS81 KRNK 241519
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT Mon Apr 24 2017
...The Flood Warning continues for the following rivers in North
Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
Stages along the Yadkin River have about crested and will begin to
fall later today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued by this evening.
&&
NCC171-197-242319-
/O.EXT.KRNK.FL.W.0009.000000T0000Z-170425T0821Z/
/ELKN7.1.ER.170424T0853Z.170424T1800Z.170424T2021Z.NO/
1119 AM EDT Mon Apr 24 2017
The Flood Warning continues for
the Yadkin River At Elkin.
* until late tonight.
* at 10AM Monday the stage was 19.5 feet.
* Flood stage is 18.0 feet.
* The river appears to have crested and will begin to fall
later today and be below flood stage late this afternoon.
* Impact...at 18.5 feet...Rockford Road near Rockford floods.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$
pc400
WGUS81 KRNK 242340
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT Mon Apr 24 2017
...The Flood Warning is cancelled for the following rivers
in North Carolina...
Yadkin River At Elkin affecting Surry and Yadkin Counties
Water levels continue to recede on area creeks, streams, and
rivers from the heavy rain of the past few days.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
&&
NCC171-197-250010-
/O.CAN.KRNK.FL.W.0009.000000T0000Z-170425T0821Z/
/ELKN7.1.ER.170424T0853Z.170424T1300Z.170424T1920Z.NO/
740 PM EDT Mon Apr 24 2017
the Flood Warning is cancelled for
the Yadkin River At Elkin.
* until further notice.
* at 7 PM EDT Monday the stage was 12.6 feet...and falling rapidly.
* Flood stage is 18.0 feet.
* The river crested just under 20 feet earlier today and has been falling
steadily ever since.
&&
LAT...LON 3617 8099 3624 8105 3632 8075 3631 8045
3622 8045 3622 8073
$$
RABWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Apr 24, 4:40 AM EDT, 24 minutes earlier.
Area forecast discussion, Apr 24, 4:40 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
440 AM EDT Mon Apr 24 2017
.SYNOPSIS...
Wet weather will persist into Tuesday, as a slow moving area of
Low Pressure moves from the southern Appalachians to along the
South Carolina coast by Tuesday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Monday...
No change to Near Term Forecast. Rain...Heavy at times pretty
much sums it up.
Upper low over the southern Appalachians has ground to a halt,
showing only little movement the last 12 hours and is forecast
to move very little today per being cut-off from the mean upper
level flow. Overall projection is for this feature to drift ever
so slowly to the South Carolina coast by daybreak Tuesday. This
will maintain a deep southeast to easterly fetch of moisture
into our forecast area resulting in a persistent rain with
periods of heavy rain. As such will maintain the Flood Watch for
most of our forecast area along and east of the VA/WV border
and into NC.
As the rainfall continues to add up, expect streams to respond
with small stream flood warnings morphing into larger scale
river flood warnings. River Forecast Centers will be doing a lot
of number crunching this morning, so watch for revised river
forecasts and warning headlines.
Rainfall today is expected to be the heaviest along and east of
the Blue Ridge where the southeast upslope wind component will
add orographic lift. Additional rainfall of 1 to 2 inches is
likely (in some cases on top of the 2 to 4 inches that has
already occured). Heaviest rain thus far has been along and just
west of I-77 from Tazewell and Marion VA, south into Sparta and
Wilkesboro NC. Focus today is expected to shift farther
northeast into the headwaters of the Dan and Roanoke River
basins.
Temperatures today and tonight will change very little, cool
northeast to easterly low level wind persisting until the low
drifts off the coast Tuesday.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM EDT Monday...
We'll have one more day of cloudy and rainy/showery conditions on
Tuesday. However, trend will be toward above-normal, more springlike
temperatures looking ahead into the midweek period.
Slow-moving, vertically-stacked cyclone should be roughly centered
over the coastal NC/SC border based on general consensus reflected
in 21z SREF mean/00z global model progs. Little significant change
noted in the projected evolution of the cyclone, that being
deamplificaton and gradual northeastward progress. Moisture plume on
the eastern periphery of the cyclone, associated with PWAT values of
up to 1.3" will continue to be drawn back westward, supporting a
continued period of rain particularly for the central Virginia
Piedmont and into the Southside of Virginia. Weak/nebulous forcing
elsewhere across the CWA supports periods of light showers mainly
during the first half of the day. As upper level low approaches the
Chesapeake Bay and deeper moisture plume is shunted
eastward/northeastward later in the day, PoPs then begin a taper to
slight chance/lower Chance range areawide. An additional tenth to
two-tenths of an inch of rain are possible in central Virginia
associated with the most persistent rain band tapering to a few
hundreths from the Blue Ridge foothills west. Thus a continued wet
outlook but the steadiest and heaviest rains will have since ended.
Aside from southeast West Virginia into western Smyth and Tazewell
Counties in Virginia where at least some partial clearing is
anticipated toward afternoon, for many it will continue to be
another relatively dreary day with highs only in the 60s. Greater
clearing anticipated on Tuesday evening with some radiational
cooling under clearing skies in the upper 40s to mid 50s.
Trend toward warmer temperatures remains on track starting Wednesday
with building 500 mb heights and mostly sunny skies. Our 850 mb
temperatures steadily rise Wednesday into Wednesday night to values
around +14 to +16C. Much milder temperatures well into the 70s to
low 80s anticipated for Wednesday, with lows Wednesday evening into
the low 50s to around 60. These are some 10 to 15 degrees milder
than 1980-2010 climatological normals.
For Thursday, focus shifts to large-scale troughing evolving across
the central Plains states and the ejection of a deamplifying mid-
level trough embedded in deep south-southwest flow, its associated
surface cold front expected to move from the Ohio Valley to the
foothills of the western Appalachians Thursday. I'm hesitant to
introduce slight to low Chance PoPs any earlier than Thursday
afternoon given the amplified southerly mid-level flow that may act
to slow the cold front down than currently depicted in most model
guidance, and we also are capped to any convection out ahead of
this. Generally expect mostly sunny skies through much of the day,
albeit with increasing cloudiness later in the day toward Thursday
evening. Even warmer conditions anticipated on Thursday; aside from
the higher elevations, many areas stand a good shot at reaching the
low to mid 80s particularly east where clouds will be slower to
advance. These are a couple degrees cooler than MEX MOS guidance
which would argue for some upper 80s values in the Piedmont and
Southside.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
500MB heights rise Friday over the southeast United States but with
an overall deepening upper trough over the central United States. A
deep closed low develops over the Rockies by the end of the week
which will keep much of the east downstream in broad southwest flow.
At the surface a low pressure system tracks into the Great Lakes.
The front with this system stalls in the Ohio and Tennessee Valleys
brushing our far western counties Thursday night and early Friday.
Thereafter, differences become apparent between the 00z GFS and
ECMWF on how far north and east a warm front associated with the
next developing Plains system extends. Generally maintained
continuity with prior forecast for the upcoming weekend until these
details can be better agreed upon. In any event, temperatures
appear to remain above normal.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 200 AM EDT Monday...
Little change during the 24 hour valid taf period with
widespread rain resulting in IFR cigs and MVFR to ocnl IFR
visibilities.
Slow moving upper low over the southern Appalachian will slowly
drift toward the Mid-Atlantic Coast. This will result in poor
weather conditions across the Carolinas and into Virginia
through Tuesday.
Extended Aviation Discussion...
Look for gradual improvement from west to east with better
flying wx for by midweek, though another front may bring
scattered MVFR showers/storms toward late Thursday in the
mountains. Drier weather will return for Friday.
&&
.HYDROLOGY...
As of 300 PM EDT Sunday...
No changes to the flood watch, with still some model differences
in placement of highest rainfall threat. High-res models and
analogs along with pattern recognition favor the southern Blue
Ridge from Roanoke to Boone, east to the piedmont of VA/NC as
those areas which appear to be in line to receive 2-3" through
early Tuesday. This amount of rain combined with the 1 to 2+
inches that has already fallen since Friday should lead to hydro
issues on rivers, as well as smaller creeks and streams.
Looking at the analogs this pattern favors April 5th, 1993, and
March 27th, 1993 which produced some minor to moderate flooding
along portions of the Dan and Roanoke River mainly downstream of
Danville and Altavista. Still will have to see how this sets up
as we had been dry prior to this event.
WPC has kept the moderate risk of FFG exceeded over the
southern Blue Ridge. As mentioned in the near term, deep
convection seems limited, thereby will have to rely on upslope
component to enhance rainfall rates, so isolate flash flooding
is possible, but more longer term >6hr flooding is more likely.
Saturated ground may also result in downed trees and rock or
mud slides.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>018-022>024-
032>035-043>046-058-059.
NC...Flood Watch through this evening for NCZ001>006-018>020.
WV...Flood Watch through this evening for WVZ042.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...AL
LONG TERM...AMS
AVIATION...PM
HYDROLOGY...KK/MBS/WPHazardous weather outlook, Apr 23, 10:05 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1005 PM EDT Sun Apr 23 2017 NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>046-058-059- WVZ042-250215- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Halifax- Charlotte-Mercer- 1005 PM EDT Sun Apr 23 2017 ...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-047-WVZ043-044-507-508-250215- Alleghany VA-Bath-Buckingham-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1005 PM EDT Sun Apr 23 2017 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Rainfall may become heavy at times tonight, which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain will persist into early Tuesday. The rainfall from the past couple of days through Tuesday could lead to rises on creeks, streams and rivers, with localized minor flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 24, 3:31 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM FLOOD 2 SSW WINDY GAP 36.09N 81.00W
04/24/2017 WILKES NC 911 CALL CENTER
COUNTY 911 CALL CENTER REPORTS THAT 3 INCHES OF WATER
COVERED THE 9500 BLOCK OF STATESVILLE ROAD NEAR HUNTING
CREEK NEAR NORTH WILKESBORO.
&&
LOCONTOLocal storm report, Apr 24, 3:49 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM FLOOD 5 W RONDA 36.22N 81.02W
04/24/2017 WILKES NC 911 CALL CENTER
WILKES COUNTY 911 CENTER REPORTED THAT A BRIDGE IS UNDER
WATER AT THE INTERSECTION OF ARBOR GROVE BAPTIST CHURCH
ROAD AND COTTON MILL ROAD AT THE ROARING RIVER.
&&
LOCONTOLocal storm report, Apr 24, 3:51 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM FLOOD 4 SE WILBAR 36.23N 81.26W
04/24/2017 WILKES NC 911 CALL CENTER
WILKES COUNTY 911 CENTER REPORTS THAT A BRIDGE IS UNDER
WATER AT INTERSECTION OF TUMBLING SHOALS ROAD AND NORTH
OLD NORTH CAROLINA HIGHWAY 16.
&&
LOCONTOLocal storm report, Apr 24, 4:47 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLOOD 2 NW FRIES 36.73N 80.99W
04/24/2017 GRAYSON VA 911 CALL CENTER
GRAYSON COUNTY 911 REPORTS EAGLE BOTOM ROAD IN FRIES
CLOSED DUE TO HIGH WATER.
&&
LOCONTOLocal storm report, Apr 24, 4:56 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLOOD 3 SSW MOUNT AIRY 36.47N 80.64W
04/24/2017 SURRY NC 911 CALL CENTER
SURRY COUNTY 911 REPORTS A PORTION OF SCOTT BUNKER ROAD
IN MOUNT AIRY IS UNDERWATER.
&&
LOCONTOLocal storm report, Apr 24, 4:59 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM FLOOD 1 SW ELKIN 36.25N 80.86W
04/24/2017 SURRY NC 911 CALL CENTER
SURRY COUNTY 911 REPORTS THE INTERSECTION OF MEMORIAL
PARK DRIVE AND JAMES STREET IS UNDER WATER AND CLOSED.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:59 PM EDT | Areal Flood Warning | RNK | Alleghany, Wilkes | 16 hr |
| Apr 23, 11:25 PM EDT | Areal Flood Advisory | RNK | Ashe, Surry, Yadkin | 12 hr |
| Apr 24, 1:02 AM EDT | River Flood Warning | RNK | Caswell | 3 days |
| Apr 24, 2:15 AM EDT | Areal Flood Advisory | RNK | Watauga | 6 hr |
| Apr 24, 3:40 AM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| Apr 24, 6:42 AM EDT | Areal Flood Advisory | RNK | Stokes | 6 hr |
| Apr 24, 6:43 PM EDT | Areal Flood Warning | RNK | Caswell, Rockingham, Stokes | 12 hr |
Nearby
River Flood Warnings in North Carolina, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.